Complications of mixing nutriceuticals with prescription drugs

C
Epub: Tamura et al.Severe liver dysfunction possibly caused by the combination of interferon beta-1b therapy and melilot (sweet clover) supplement. J Clin Pharm Ther. 2012 May 30. doi: 10.1111/j.1365-2710.2012.01350.x.

What is known and objective:  This is a report of a case of severe liver dysfunction exacerbated after interferon beta (IFNB)-1b injection in a MSer who had been taking a melilot (sweet clover) supplement. Although IFNB-1b therapy for MS can cause mild liver dysfunction, severe hepatotoxicity attributable to supplement use has been reported.

Case summary:  A 23-year-old Japanese woman taking a melilot supplement containing coumarin at 10 mg/day for 3 years was admitted to our hospital to receive IFNB-1b therapy for MS. 14 days after subcutaneous injection of IFNB-1b every other day, her aspartate transaminase (AST) and alanine aminotransferase (ALT) levels were elevated at 235 and 681IU/L, respectively. 


AST & ALT are liver enzymes that are found inside liver cells. When the liver is damaged the cells burst and release these enzymes into the blood. We pick these up as raised levels. 

After the discontinuation of IFNB-1b therapy and supplement intake, AST and ALT returned to normal levels. Later, she started receiving an intramuscular injection of IFNB-1a weekly without supplement intake. She was able to continue IFNB-1a therapy this time, showing a slight elevation of AST level at 61IU/L.
What is new and conclusion:  The combination of IFNB-1b therapy and melilot supplement intake may cause severe liver dysfunction in patients with MS. Given the doubtful value of the supplement, we suggest that it should be avoided by patients receiving interferon therapy.

“According to nutriceuticals companies Melitot is used as a health supplement for blood flow and circulation issues. As nutriceutical companies, rarely if ever, support their claims by scientific evidence in controlled studies, drug-drug interactions are likewise not studied. This case report suggests it may have undesirable side-effects when mixed with beta interferon.”


“From previous post on this blog we are aware that a lot of you take supplements; please be careful.”

Other posts of interest:

Multiple Sclerosis Research: New survey: nutriceuticals, 18 Jan 2012; New survey: nutriceuticals. DO YOU USE NUTRICEUTICALS TO TREAT YOUR MS; I.E. NUTRITIONAL SUPPLEMENTS THAT YOU BELIEVE HAVE BENEFIT FOR MS’ERS? If you are using a mobile blogger to view this post …

Multiple Sclerosis Research: Survey results: nutriceutical use …, 06 Feb 2012; I wonder if all the money spent on putative nutriceuticals went on funding MS research if we would be closer to an MS cure and an effective MS prevention strategy?” “I wonder how many of you, in the current financial climate, …

Research News & Bad Media: Glucosamine-Like Supplements, 04 Oct 2011; So before rushing down to Holland and Barrett to stock up on more Nutriceuticals lets look at the story. Again it is firmly embedded in Mouse Biology and has nothing to do directly with MS and reports on a paper by Grigorian A …

Multiple Sclerosis Research: MSers Ideas: Brains of Britain, 07 Dec 2011; As they are nutriceuticals/natural products, there is little commercial clout to get these types of study off the ground, and they must largely rely on charities/government to do these types of study. We have had a look at the alpha …

Multiple Sclerosis Research: Controlling Trials, 04 Dec 2011; Therefore, there may be a limited window of opportunity to test nutriceuticals such as probiotics and vitamin D that will be of very low risk, but maybe of modest efficacy (based on animal studies) before a pharmaceutical …

About the author

Prof G

Professor of Neurology, Barts & The London. MS & Preventive Neurology thinker, blogger, runner, vegetable gardener, husband, father, cook and wine & food lover.

1 comment

  • Wow, it seems that Melilot by itself is toxic to the liver and kidneys due to the coumarin. Another reminder that, just because it's natural, doesn't mean it's always safe. Always tell your GP and neuro what supplements you take in addition to traditional pharmaceuticals.

By Prof G

Translate

Categories

Recent Posts

Recent Comments

Archives